Tornadoes · United States · Wisconsin · 2021
EF0 tornado, Stanley, Wisconsin, June 24, 2021
This EF0 tornado ran 0.2 miles across Chippewa County on June 24, 2021, touching down at 4:24 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 24, 2021
- Touchdown
- 4:24 PM CDT (21:24 UTC)
- Lifted
- 4:25 PM CDT (21:25 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chippewa County
- Touchdown point
- 44.955, -90.934
- Lift-off point
- 44.954, -90.930
- Record number
- 2106241524-01
What the Weather Service recorded
Thunderstorms developed over west-central Wisconsin during the afternoon of Thursday, June 24th. These storms developed in an area of strong instability and ample wind shear to cause rotating storms. A tornado formed near Bruce, Wisconsin and caused damage to XX. As the storm moved southeast, and built to the west, large hail fell near Bloomer, Wisconsin and parts of Chippewa and Eau Claire counties before moving off to the southeast. Another brief tornado occurred on the south side of Stanley and was caught on video.
Video of a tornado was provided via a TV station's social media site. The tornado was over a field and caused no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:04 UTC | 20:45 UTC | Severe Thunderstorm Warning | MPX |
| 20:42 UTC | 21:30 UTC | Severe Thunderstorm Warning | MPX |
| 21:20 UTC | 21:47 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 24, 2:52 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 24, 2:52 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Thu Jun 24 2021 .SHORT TERM...(This evening through Friday night) Issued at 247 PM CDT Thu Jun 24 2021 The cold front has moved through most of the forecast area except for southeastern Minnesota and parts of west central Wisconsin. Storms look to fire along the front later this afternoon and quickly move off to the east. There is good instability along the front with mesoanalysis showing SBCAPE 3000-4000 J/kg and bulk shear 30-35 kts which could result in a severe storm or two in eastern portions of our Wisconsin forecast area. Guidance has been shifting the redevelopment further and further to the south and east, and with the stronger forcing over Wisconsin, it looks like our Minnesota counties will unfortunately stay dry. One strong storm has developed in northern Chippewa county and southern Rusk county, and satellite shows a couple of other towers trying to go up. Any severe storms that do develop would have damaging winds and large hail as the main threats. Dewpoints have been falling behind the front as more comfortable air has been filtering down from the north. After any storms exit this evening we will be dry through most of Friday before low pressure moving south of the area through Iowa brings back the chance for showers to southern parts of the forecast area Friday night. Temperatures won't change much behind the front with Friday being only slightly cooler than today, but with more comfortable dewpoints for all. .LONG TERM...(Saturday through Thursday) Issued at 247 PM CDT Thu Jun 24 2021 This looks likely to be a more active period with multiple chances for some much needed rain. As is typical for summer though much of this rain will be convective in nature, so rainfall totals will vary significantly over short distances. From Saturday into the middle of next week the different deterministic systems are in good agreement of troughing present over a region from the Dakotas to the western Great Lakes. Also there will be a slow moving surface low that generally remains in the Midwest for much of this period. This will leave us in an area of generally favorable synoptic lift for much of this period. As the best chances for rain will be convectively driven, PoPs will be the highest in the afternoon and evening with diurnally driven convection. With Minnesota and western Wisconsin generally staying on the north side of the surface low, we will be on the cooler side. This means that the recent heat will not be present over this period. Expect near normal temperatures from this weekend into next week. As is often the case though some of the higher terrain over the Minnesota River Valley in western Minnesota could over perform and reach into the upper 80s. Surface relative humidity do not look high so it should remain comfortable. Minimum relative humidity values could reach into levels critical for fire weather, but with chances for rain and high winds not forecast there are no fire weather concerns at this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu Jun 24 2021 VFR conditions throughout at all terminals, except for KEAU. A cold front is moving across the forecast area with winds switching to the north behind the front. Thunderstorms look to form along the front in southeastern Minnesota to West central Wisconsin. These storms may clip KEAU later this afternoon, but otherwise terminals should stay dry. KMSP...No concerns. /OUTLOOK FOR KMSP/ Sat...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts. Sun...VFR. Chc -TSRA/MVFR. Wind NW 5 kts. Mon...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CEO LONG TERM...NDC AVIATION...CEO
Hazardous weather outlook, Jun 24, 2:25 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 225 PM CDT Thu Jun 24 2021 WIZ016-025>028-251930- Rusk-Dunn-Pepin-Chippewa-Eau Claire- 225 PM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A couple strong or severe storms with large hail and damaging winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023-024- 251930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-St. Croix- Pierce- 225 PM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jun 24, 2:33 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 233 PM CDT Thu Jun 24 2021 WIZ016-027-242015- Chippewa-Rusk- 233 PM CDT Thu Jun 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK AND NORTH CENTRAL CHIPPEWA COUNTIES... At 233 PM CDT, a strong thunderstorm was located 8 miles northeast of New Auburn, or 20 miles southwest of Ladysmith, moving east at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Island Lake and Chippewa Moraine State Rec Area. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4512 9129 4525 9154 4535 9154 4534 9106 TIME...MOT...LOC 1933Z 284DEG 10KT 4527 9142
Local storm report, Jun 24, 3:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 3 NNW BLOOMER 45.14N 91.52W
06/24/2021 E1.00 INCH CHIPPEWA WI TRAINED SPOTTER
SPOTTED REPORTED NEAR 64 AND 53 INTERCHANGE.
&&
PEMLocal storm report, Jun 24, 3:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 5 ESE COLFAX 44.97N 91.64W
06/24/2021 E1.50 INCH CHIPPEWA WI TRAINED SPOTTER
SPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG
WINDS, ONLY SMALL BRANCHES DOWN.
&&
PEMLocal storm report, Jun 24, 4:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 WNW BLOOMER 45.11N 91.51W
06/24/2021 M2.00 INCH CHIPPEWA WI PUBLIC
2 INCH HAIL, PHOTO SENT OVER SOCIAL MEDIA.
&&
PEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
9.4 hours before the tornado, 210 km from the path. June 24, 2021.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -257 J/kg
- Surface CAPE
- 1802 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.0 K/km
Minneapolis, MN (KMPX), 00:00Z
2.6 hours after it, 210 km from the path. June 25, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82849 J/kg
- Surface CAPE
- 31 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The radar
The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the touchdown began at 21:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:14 UTC | HAIL 0.88 | 1 S Osseo | Trempealeau, WI | |
| 20:30 UTC | TSTM WND DMG | 6 Ne Bloomer | Chippewa, WI | LARGE, HEALTHY TREE SNAPPED, PHOTO ON SOCIAL MEDIA. |
| 20:34 UTC | HAIL 1 | 3 Nnw Bloomer | Chippewa, WI | SPOTTED REPORTED NEAR 64 AND 53 INTERCHANGE. |
| 20:35 UTC | HAIL 1 | 7 E Osseo | Jackson, WI | |
| 20:40 UTC | HAIL 2 | 1 Wnw Bloomer | Chippewa, WI | 2 INCH HAIL, PHOTO SENT OVER SOCIAL MEDIA. |
| 20:46 UTC | HAIL 1.5 | 3 S Bloomer | Chippewa, WI | CORRECTS PREVIOUS HAIL REPORT FROM 5 ESE COLFAX. SPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG WINDS, ONLY SMALL BRANCHES DOWN. |
| 20:46 UTC | HAIL 1.5 | 5 Ese Colfax | Chippewa, WI | SPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG WINDS, ONLY SMALL BRANCHES DOWN. |
| 21:33 UTC | TORNADO | 1 S Stanley | Chippewa, WI | BRIEF TOUCHDOWN. UNKNOWN IF IT HIT ANYTHING. VIDEO PROVIDED BY TWO SEPARATE SOURCES INCLUDING A STORM CHASER. VIDEO SHOWED IT BEING ON THE CHIPPEWA COUNTY SIDE OF THE COUNTY LINE. |
| 21:50 UTC | HAIL 1.25 | 4 Nw Willard | Clark, WI | |
| 22:15 UTC | TSTM WND GST 55 | 7 Sse Riplinger | Clark, WI | MINOR ROOF DAMAGE REPORTED TO AN OLD BARN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 24, 2021
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 24 | 3:32 PM CDT | EF0 | Rusk, WI | 0.8 | 25 | $20,000 | ||
| June 24 | 8:18 PM CDT | Unrated | Macoupin, IL | 0.2 | 10 | |||
| June 24 | 9:13 PM CDT | EF0 | Grundy, MO | 1.7 | 25 | |||
| June 24 | 9:17 PM CDT | EF0 | Grundy, MO | 5.6 | 50 | |||
| June 24 | 9:18 PM CDT | EF1 | Grundy, MO | 4.9 | 75 | |||
| June 24 | 11:27 PM CDT | Unrated | Shelby, MO | 0.1 | 10 | |||
| June 24 | 12:01 AM CDT | EF0 | Marion, MO | 0.2 | 50 | |||
| June 24 | 12:08 AM CDT | EF0 | Marion, MO | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.